Maryland, 2004Damaging Wind in Maryland, May 14, 2004
May 14, 2004 · NWS LWX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 3:15 PM EST, 40 minutes earlier.
Area forecast discussion, May 14, 3:15 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EST FRI MAY 14 2004
.SHORT TERM...
SYNOPTIC SITUATION LOOKS MUCH THE SAME AS THE PRVS TWO DAYS...
BERMUDA HIGH PUMPING WARM MOIST AIR INTO MID ATLC. THIS IS ONCE
AGAIN CAUSING TSTMS TO DVLP OVR MTNS. CURRENT VWP SHOWING WINDS THRU
10K FT WL STEER CELLS TO THE NE. A SPCL 15Z SNDG WAS DONE
TDA...WHICH REVEALS A CAPE OF ALMOST 3000J...BUT HODOGRAPH IS
ENTIRELY W/IN THE 10M/S CIRCLE...SO IT IS UNLIKELY ANY CELLS WL MV
BEYOND PULSE SVR.
W/ THE XCPTN OF LWR SRN MD...WL MAINTAIN SLT CHC POPS OVRNGT. THIS
IS DIFFERENT FM THE PRVS DAYS...AS THE FNTL BNDRY BEGINS TO APPRCH
THE RGN. WL KEEP TNGTS LOWS AOA PRVS NGTS.
CD FNT PROGGED ACROSS PA TMRW AFT. INCRSG CLDS...WAA...TEMPS AGN IN
M80S W/ CHC POPS. CAPES ARND 1000...MINIMAL HELICTY. AGN PULSE SVR.
WOODY
&&
.LONG TERM...
MAIN FORECAST CHALLENGES REMAIN THE TIMING AND STRENGTH OF TWO
APPROACHING FRONTAL BOUNDARIES...ONE THIS WEEKEND AND THE SECOND
LATE TUESDAY/EARLY WEDNESDAY.
THE FIRST FRONTAL BOUNDARY LOOKS TO BEGIN MOVING OVER THE CWFA LATE
SATURDAY INTO EARLY SUNDAY MORNING. BOTH THE ETA AND AVN HAVE
TRENDED TOWARDS SLOWING THIS BOUNDARY DOWN ON SUNDAY. THIS SEEMS
REASONABLE AS THE 500MB FLOW IS PRETTY MUCH PARALLEL TO THE FRONT
AT THIS TIME. THE BOUNDARY BECOMES STATIONARY SUNDAY OVER CENTRAL VA
THROUGH MONDAY. CONVECTION ALONG THE FRONT STILL LOOKS GOOD FOR
SATURDAY NIGHT AND SUNDAY. THE MODELS HAVE CONTINUED TO DESTABILIZE
THE ATMOSPHERE RUN TO RUN. IN ADDITION...WILL HAVE SOME UPPER AIR
SUPPORT WITH THE RRQ OF A 250MB JET SWIPING THE CWFA ON SATURDAY
NIGHT. UNSETTLED WEATHER SHOULD CONTINUE ON INTO THE EARLY PART OF
SUNDAY...WITH A SURFACE WAVE DEVELOPING ALONG THE FRONT.
TEMPERATURES SHOULD BE SLIGHTLY COOLER BEHIND THE BOUNDARY...HOWEVER
THE CWFA NEVER GETS INTO THE UPPER NORTHWESTERLY THAT WOULD BRING IN
THE MUCH COOLER TEMPERATURES. FRONT IS PROGGED TO RETREAT BACK
NORTHWARD LATE SUNDAY INTO MONDAY.
THE MODELS HAVE SPED UP THE APPROACH OF THE MID WEEK FRONTAL
BOUNDARY TO LATE TUESDAY/EARLY WEDNESDAY FROM LATE WEDNESDAY/EARLY THURSDAY.
NOT QUITE CONFIDENT IN THIS TREND...HOWEVER...NO MATTER HOW YOU LOOK
AT IT...A FRONT WILL APPROACH ON WEDNESDAY. THIS BOUNDARY SHOULD ALSO
STALL IN THE VICINITY OF THE CWFA AND TEND TO FOCUS SHOWERS AND
THUNDERSTORMS FOR THE REMAINDER OF THE WEEK.
LISTEMAA
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 14, 10:19 AM EST, 5 hours 36 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1119 AM EDT FRI MAY 14 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-150800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1119 AM EDT FRI MAY 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AND EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS NEAR
RIDGES. LOCALLY HEAVY RAINFALL WILL BE THE GREATEST THREAT.
.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE EXPECTED WITH A COLD FRONT THIS WEEKEND.
SOME OF THE STORMS SATURDAY AFTERNOON AND EVENING MAY BE STRONG...
PRODUCING TORRENTIAL DOWNPOURS...GUSTY WINDS...AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION NOT EXPECTED TODAY.
In the hours before
Special weather statement, May 14, 1:41 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT FRI MAY 14 2004
WVZ048-142141-
GRANT WV-
241 PM EDT FRI MAY 14 2004
HEAVY THUNDERSTORMS CONTINUE OVER THE MOUNTAINS OF WEST VIRGINA
PRODUCING LOCALLY HEAVY RAIN THROUGHOUT THE AREA. LOCAL RAINFALL
AMOUNTS OF THREE TO FOUR INCHES ARE INDICATED BY RADAR IN PARTS OF
GRANT COUNTY. LOCAL FLOODING CAN BE EXPECTED IN LOW LYING AREA.
MOTORIST ARE URGED TO USE CAUTION WHEN DRIVING THROUGH HIGH WATER
AREAS AND TURN AROUND IF WATER IS FLOWING ACROSS THE ROADWAY.
DICARLO
Special weather statement, May 14, 1:47 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT FRI MAY 14 2004
VAZ041-141946-
FAUQUIER VA-
247 PM EDT FRI MAY 14 2004
HEAVY THUNDERSTORMS CONTINUE TO DEVELOP THROUGHOUT WESTERN VIRGINIA
THIS AFTERNOON. ONE OF THE HEAVIEST THUNDERSTORMS IS MOVING ACROSS
FAUQUIER COUNTY. RESIDENTS CAN EXPECT LOCALLY HEAVY RAIN...FREQUENT
LIGHTNING AND GUSTY WINDS AS THIS STORM MOVES NORTHEASTWARD ACROSS
THE COUNTY DURING THE NEXT HOUR.
DICARLO
Special weather statement, May 14, 2:21 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT FRI MAY 14 2004
VAZ028-031-WVZ052-053-142020-
BERKELEY WV-CLARKE VA-FREDERICK VA-JEFFERSON WV-
321 PM EDT FRI MAY 14 2004
A CLUSTER OF THUNDERSTORMS IS RAPIDLY DEVELOPING IN WESTERN VIRGINIA
AND NORTHWEST VIRGINIA. THIS CLUSTER IS EXPECTED TO CONTINUE TO MOVE
TOWARD THE NORTHEAST AT ABOUT 20 MPH. PERSONS IN BERKELEY AND
JEFFERSON COUNTIES WEST VIRGINIA AND FREDERICK AND CLARKE COUNTIES IN
VIRGINIA CAN EXPECT LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT
LIGHTNING AS THESE STORMS MOVE ACROSS THE AREA DURING THE NEXT HOUR.
DICARLO
Special weather statement, May 14, 3:36 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
436 PM EDT FRI MAY 14 2004
VAZ026-027-142135-
ROCKINGHAM VA-SHENANDOAH VA-
436 PM EDT FRI MAY 14 2004
A VERY STRONG THUNDERSTORM IS DEVELOPING IN THE NORTHERN PART OF
ROCKINGHAM COUNTY AND IS MOVING TOWARD THE NORTHEAST AT ABOUT 20
MPH. THIS THUNDERSTORM IS EXPECTED TO PRODUCE FREQUENT LIGHTNING...
STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN AS IT MOVES INTO SHENNDOAH
COUNTY DURING THE NEXT HOUR.
DICARLO
Thunderstorm Wind, Washington
- When
- May 14, 3:55 PM EST
- Where
- Washington County, Hagerstown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.650, -77.717
Scattered afternoon thunderstorms produced very strong winds that downed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Michigan, May 14, 2004$265,000 · F1 · 14 events
- Flood in Wisconsin, May 14 to 31, 2004$1.5 million · 1 event
- Tornado and Damaging Wind in Michigan, May 14, 2004$260,000 · F0 · 2 events
- Damaging Wind in Texas, May 14, 2004$75,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in New York, May 14, 2004$30,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in Mississippi, May 14, 2004$16,000 · 50 kt wind · 10 events
- Frost and Freeze in Kansas, May 14, 200410 events
- Rip Current in Florida, May 14, 20041 injured · 1 event
- Hail in Michigan, May 14, 2004$12,000 · 1.5 in hail · 1 event
- Marine Thunderstorm Winds in Lake Huron, May 14, 200450 kt wind · 4 events
- Flash Flooding in Indiana, May 14, 20043 events
- Flash Flood and Hail in West Virginia, May 14, 2004$10,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397496.